An unconditionally stable second-order accurate ALE–FEM scheme for two-dimensional convection–diffusion problems

John Mackenzie, W.R. Mekwi

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

The aim of this paper is to investigate the stability of time integration schemes for the solution of a finite element semi-discretization of a scalar convection–diffusion equation defined on a moving domain. An arbitrary Lagrangian–Eulerian formulation is used to reformulate the governing equation with respect to a moving reference frame. We devise an adaptive θ-method time integrator that is shown to be unconditionally stable and asymptotically second-order accurate for smoothly evolving meshes. An essential feature of the method is that it satisfies a discrete equivalent of the well-known geometric conservation law. Numerical experiments are presented to confirm the findings of the analysis.
Original languageEnglish
Pages (from-to)888-905
Number of pages18
JournalIMA Journal of Numerical Analysis
Volume32
Issue number3
Early online date19 Sep 2011
DOIs
Publication statusPublished - 2012

Keywords

  • adaptivity
  • moving meshes
  • ALE-FEMschemes
  • stability geometric conservation law

Fingerprint Dive into the research topics of 'An unconditionally stable second-order accurate ALE–FEM scheme for two-dimensional convection–diffusion problems'. Together they form a unique fingerprint.

  • Cite this